amberjolie

Can methotrexate make you worse?

18 posts in this topic

I started methotrexate a couple of weeks ago, and took my third dose Friday night. I've been noticing, however, that lately my joints seem a lot stiffer. And not just the usual bad joints, but other joints, too, and even possibly my muscles. The increased stiffness seems to have coincided with the methotrexate.

 

Has anyone had this happen, or hear about it happening? I'm going to phone my rheumatologist tomorrow to ask about it, but I thought I'd ask those who may have had experience with it. I hope this isn't one more medication that doesn't work for me.

Share this post


Link to post
Share on other sites

Hi Amberjolie,

 

Although I don't take this particular medication myself, I know that many of our other members do. I've found a thread whereby some of our members are discussing the use of Methotrexate and some of their reactions to it which I hope you'll find helpful. I've also included a general link about methotrexate to give you some more information.

 

I expect some of our members will be along to give you some first hand advice.

 

Kind regards,


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

I'm taking 17.5mg of MTX (methotrexate) and have had minimal side effects from it but it did take quite a while before I started to feel better. I started off with just 7.5mg and very slowly they increased the dosage until I began to feel some benefits. I find I'm not as tired and I get less swelling in my hands and less pain generally; also I have felt much warmer since taking it and my Raynaud's attacks don't seem as bad.

 

The last 3 weeks I've had issues with weird pains in my leg but after talking to doctor he doesn't believe it's the MTX but is problems caused my lower spine.

 

Buttons

Share this post


Link to post
Share on other sites

I am not one to sing the praises of methotrexate. After my first shot of it I went into crisis mode and my records say I am allergic to it. I think things were just building up and it was the straw that broke the camel's back. I have also noted to my doctors that certain symptoms have become worse after a new medication and have not been validated by them.

 

I hope you get an answer but in general with medicines it seems to me doctors go by the benefit of a medicine outweighing the side effects. Let us know.

 

miocean


ISN Artist

Share this post


Link to post
Share on other sites

Hello Ambejoile

 

I have used methotrexate before and can't say I felt worse. It could well be coincidence though and may be worth persevering with? Definitely speak to your rheumatologist though and let us know how you get on.

 

Take care.


Amanda Thorpe

ISN Sclero Forums Senior Support Specialist

ISN Video Presentations Manager

ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi,

 

I've been taking 25mg/once a week of MTX for 6 years. I feel very fatigued, but my joints don't hurt as much. My Rheumatologist says it takes at least 3 months to kick in.

 

Regards,

JBG

Share this post


Link to post
Share on other sites

I phoned the rheumatologist's office about this, and the receptionist was saying that if I was feeling worse within 48 hours of a dose, then it would be medication related, but if it was the case all the rest of the time, it wouldn't be the medication. So I told her I'd try to keep an eye out as to when I felt worse.

 

But then I asked about my bloodwork, and she said my previous CK (creatine kinase) had been 242 (it's supposed to be under 170), and that this new one was 665. Then she said, "that would explain why you're feeling so badly". She said it wasn't likely the methotrexate, but the CK being so high.

 

So I think I'm now waiting to see what the rheumatologist wants to do now.

Share this post


Link to post
Share on other sites

Hi amber,

 

I'm sorry to read that you're having the issues you are; I am quite perplexed as to why the rheumatologist hasn't gotten back to you...at the very least, the nurse. I would think that with a CK result at that level,, you may want to be (more) persistent with speaking to one or the other of them.

 

When you are scheduled to see the rheumatologist? I hope that you don't have long to wait. Please keep us posted?

 

In the meantime, you are in my thoughts and I'm sending LOTS of :emoticon-hug: s Your way!


Special Hugs,

 

Susie Kraft

ISN Support Specialist

ISN Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi,

 

My rheumatologist isn't in on Wednesdays, but I am surprised he didn't get back to me today. I'm wondering if he's asked someone else for thoughts and is waiting to hear back before getting back to me.

 

I do have an appointment with the new rheumatologist (the one who specializes in scleroderma) in June. Only thing is, she's a couple of hours away, and the time they've given me means I'd pretty much have to take a whole day off work to do it (they said I could be there two hours minimum; I don't know if that means the appointment length, or the waiting length!). So I'm going to call next week and see if I can possibly get in at a time when I only have to take a 1/2 day off work (since I have to make up the time). I won't do it if the next appointment is too far away, however.

 

Boy, this scleroderma thing really sends new issues your way, doesn't it? I never would've had to worry about how to see a specialist before.

Share this post


Link to post
Share on other sites

I am very curious about the MTX, as this might be the next step for my sclerodactyly... I am very leary and scared of it. I hope things start to work out for you. We all know what you're going through and it is a new challenge every day!

Share this post


Link to post
Share on other sites

Hello Marsha

 

I was on methotrexate for some time and it didn't make any difference to my sclerodactyly however it could make the world of difference to yours, remember we're snowflakes...the same but completely different!

 

Take care.


Amanda Thorpe

ISN Sclero Forums Senior Support Specialist

ISN Video Presentations Manager

ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Amberjolie,

 

Have you heard from your rheumatologist yet, as to the possible/probable causes of your joint pain and high CPK? I'm sending some warm hugs your way, to tide you over in the meantime.

 

:emoticons-group-hug:


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Amanda,

I totally understand about the difference in us all.... Did you have any of the side effects that are associated with the MTX? The swelling in my hands especially the right is really really bad.. It feels as if the skin is just going to rip open when I try to close it or open it..

 

Share this post


Link to post
Share on other sites

Hi! Thanks for all the well wishes!

 

No, I haven't heard back from the rheumatologist yet, so I think I'll give a quick call tomorrow to see what's up. I didn't seem to have the extra painful joints after the last dose of methotrexate, so I don't think it's from that. I guess my joint pain is just the scleroderma/sjogren's rearing it's ugly head.

Share this post


Link to post
Share on other sites

I was taking methotrexate for a while when I first got sick. It did help the joint pain some but it really aggravated my GI tract. I was throwing up a lot and a gastroenterologist did an endoscopy. He said my stomach was extremely red and irritated and recommennded that I stop taking mtx. My rheumatologist at that time agreed so I stopped it. It did help. LOL, I have enough GI problems and don't need a medication making them worse!

 

I guess you and your doctor have to weight the benefits and problems. One thing I do remember is that it took the MTX a while to kick in and start helping. So maybe it will help you more after you take it longer?

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now